Magnesium is one of the most important minerals required for the smooth functioning of several vital processes inside the human body. But the presence of a high level of magnesium or its overdose can give rise to several health problems, which are explained in this article.
Magnesium (Mg) is the eighth most abundant element in the Earth’s crust, and the fourth most abundant mineral found in the human body. Being an essential part of more than 300 biochemical reactions taking place in the human body, magnesium is one of the most crucial minerals required for maintaining health and well-being. While a deficiency of this mineral can manifest in muscle weakness, softening or weakening of the bones, spasms, and elevated blood pressure, an overdose can also cause some health problems.
Functions of Magnesium
As mentioned already, magnesium plays a very important role in about 300 biochemical reactions in the human body. This mineral is abundantly found in the bones. It not only takes part in bone formation, but also strengthens them, besides relaxing the muscles and the nerves.
It can play a very important role in maintaining the level of calcium, potassium, vitamin D, zinc, and certain other important nutrients in the body. Some other noteworthy functions of this mineral are, regulation of blood sugar and blood pressure, energy production, normal circulation of blood, protein synthesis, and regulation of heart rhythm.
Excessive Magnesium in the Body
An overdose of this mineral is quite rare, and is not likely to be caused by the consumption of magnesium-rich foods. Rather, it is usually caused by the excessive intake of magnesium supplements or medications that contain this mineral. Medications that usually contain this mineral are laxatives, antacids, and certain narcotics.
As this mineral is water soluble, any excess amount is usually removed from the body in the urine, feces, and sweat. So, an overdose is usually caused by some underlying medical conditions, that can hinder the elimination of this mineral from the body. People with renal or kidney failure and chronic constipation, as well as the elderly are at an increased risk of developing this condition. Individuals who take magnesium along with medications like laxatives and antacids, can also experience an overdose.
Magnesium Toxicity Symptoms
A magnesium overdose can usually produce the following symptoms:
- Muscle weakness and fatigue
- Hypotension or low blood pressure
- Decreased reflexes or neuromuscular depression
- Low pulse and cardiac arrhythmia
- Slurred speech
Magnesium Toxicity Treatment
The minor side effects caused by an overdose can be resolved by discontinuing the use of the particular medication or the supplement that contains this mineral. However, one should also report his or her physician on observing any of the symptoms of an overdose. A physician would prescribe the appropriate medications after measuring the level of magnesium in the body. Usually, magnesium toxicity is treated with gluconate injections and dextrose. Sometimes, insulin is also administered to treat this condition.
It is better to talk to your physician before taking magnesium supplements, in order to know more about the risks associated with an overdose or toxicity, especially if you have an underlying health problem, like kidney or renal disease and chronic constipation, or if you are on dialysis. An overdose is also possible, if you do not drink enough fluid or water to flush out the excess magnesium from the body.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be replaced for the advice of a medical professional.